Hail, Dunklin
- When
- May 4, 3:39 PM CST to 3:44 PM CST
- Where
- Dunklin County, Clarkton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.450, -89.970
A front stalled across the Mid-South started to lift north as low pressure tracked into southwest Missouri. Meanwhile, a potent upper-level disturbance tracked across the region and triggered thunderstorms across Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A front stalled across the Mid-South started to lift north as low pressure tracked into southwest Missouri. Meanwhile, a potent upper-level disturbance tracked across the region and triggered thunderstorms across Missouri. The airmass across the Mid-South was ripe for severe storms with strong shear and instability in place. Clusters of severe storms moved into northern parts of the Mid-South by mid-afternoon and moved east-southeast through the evening hours producing damaging winds and hail. A macroburst occurred in the Missouri Bootheel producing widespread wind damage. This was the second day in a row that northern sections of the Mid-South suffered widespread severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 4, 2:03 PM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 303 PM CDT Mon May 4 2020 .DISCUSSION... Current radar imagery shows activity finally moving into eastern Arkansas. Current mesoanalysis and short range models shows the environment is favorable for damaging winds and hail. Instability and low level shear will ramp up as a warm front lifts northward towards Missouri. The tornado threat seems to ramp up for this afternoons storms with low level helicity values increasing but the main threats will likely be damaging wind and large hail. Short range models indicate showers continuing until 8 PM for the first round. The tornado threat should diminish as the second round of showers moves through later tonight into tomorrow morning as a cold front approaches the area. There could be some potential for storms later in the evening Tuesday but confidence is low. Temperatures tonight into tomorrow will generally be in the upper 60s. Cooler air will move into the area as the front passes allowing for breezy conditions and high temperatures to be in the mid 70s. Showers will finally end by Wednesday as the trough finally moves to our east. Dry weather will persist through Thursday allowing for pleasant weather. Highs Wednesday and Thursday will generally be in the upper 60s to lower 70s. Lows will generally be in the lower 50s. The next chance for showers and thunderstorms will approach the area Thursday night into Friday morning as a cold front moves towards the area. So far, instability looks to be minimal but there could be the potential for strong to severe storms. It's a little too early to mention in the HWO at this time but we will continue to monitor. Temperatures will drop this weekend into the 60s as a large upper trough over the Great Lakes and the eastern U.S. will push cooler air into the Mid-South. Lows this weekend will be in the 40s with the potential for a freeze. Will continue to monitor. SGW && .AVIATION... /18z TAFs/ Convection over the Ozarks will move quickly eastward this afternoon, potentially affecting JBR/MKL. Gusty west winds and hail are possible with this convection. Another round of convectionis possible tonight as the cold front moves through the area. However, there remains some uncertainty as to whether this line will hold together. Decided to use VCTS/VCSH to denote this possibility with the understanding that TS may be needed on station at some point. Otherwise, expect gradually improving ceilings today as a warm front lifts north. This will result in increasing southerly winds this afternoon and evening, eventually shifting from the west- northwest early Tuesday behind the cold front. Additional low ceilings around 2000 ft are possible late tonight into Tuesday morning. MJ && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 405 AM CDT Mon May 4 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-051115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 405 AM CDT Mon May 4 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Severe storms are possible north of a Helena-West Helena, Arkansas to Tupelo, Mississippi line this afternoon into this evening. The best chance for severe weather will be across Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee. The most likely time for severe weather will be between 2 pm and midnight. Damaging winds and large hail are the main threats though a tornado is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. SJM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT MON MAY 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL CASH 35.80N 90.93W
05/04/2020 E1.00 INCH CRAIGHEAD AR TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
302 PM CDT MON MAY 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL CASH 35.80N 90.93W
05/04/2020 E1.50 INCH CRAIGHEAD AR TRAINED SPOTTER
HAIL SIZED ANYWHERE FROM QUARTER TO PING PONG IN CASH.
&&
CORRECTED EVENT...REMARKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT MON MAY 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL S JONESBORO 35.82N 90.69W
05/04/2020 E1.75 INCH CRAIGHEAD AR TRAINED SPOTTER
HAIL SIZED FROM QUARTER TO GOLF BALL ON THE SOUTH SIDE
OF JONESBORO.
&&Special Weather Statement
National Weather Service Memphis TN
356 PM CDT Mon May 4 2020
ARZ009-MOZ113-042130-
Clay AR-Dunklin MO-
356 PM CDT Mon May 4 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...
Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...
At 356 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Neelyville, or 8
miles north of Corning, moving east at 60 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Clay and northeastern Dunklin Counties should monitor this
storm closely.
LAT...LON 3663 8996 3626 9004 3627 9065 3639 9075
3642 9076 3644 9078 3649 9077 3650 9078
3650 9022 3654 9021 3655 9019 3659 9019
3663 9015
TIME...MOT...LOC 2056Z 291DEG 50KT 3652 9055
MJSpecial Weather Statement
National Weather Service Memphis TN
429 PM CDT Mon May 4 2020
TNZ049-050-052-089-090-042215-
Hardeman TN-Tipton TN-Fayette TN-Madison TN-Haywood TN-
429 PM CDT Mon May 4 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...
Northwestern Hardeman County in western Tennessee...
Southeastern Tipton County in western Tennessee...
Northeastern Fayette County in western Tennessee...
Southwestern Madison County in western Tennessee...
Southern Haywood County in western Tennessee...
At 428 PM CDT...a strong thunderstorm producing pea size hail or
larger was located 8 miles southeast of Covington, moving east at 45
mph.
Very heavy rain is also possible with this thunderstorm.
People in northwestern Hardeman...southeastern Tipton...northeastern
Fayette...southwestern Madison and southern Haywood Counties should
monitor this storm closely.
LAT...LON 3535 8897 3539 8964 3557 8963 3558 8951
3558 8950 3559 8949 3565 8896
TIME...MOT...LOC 2128Z 267DEG 39KT 3549 8954
SGWSpecial Weather Statement
National Weather Service Memphis TN
432 PM CDT Mon May 4 2020
ARZ009-MOZ113-115-042215-
Clay AR-Pemiscot MO-Dunklin MO-
432 PM CDT Mon May 4 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...
Northeastern Clay County in eastern Arkansas...
Northern Pemiscot County in southeastern Missouri...
Northeastern Dunklin County in southeastern Missouri...
At 432 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Saint Francis, or
near Piggott, moving east at 45 mph.
Very heavy rain is also possible with this thunderstorm.
People in northeastern Clay...northern Pemiscot and northeastern
Dunklin Counties should monitor this storm closely.
LAT...LON 3663 8996 3639 8997 3639 8975 3643 8973
3640 8967 3641 8960 3634 8955 3634 8960
3633 8962 3627 9025 3650 9024 3650 9022
3654 9021 3655 9019 3659 9019 3663 9015
TIME...MOT...LOC 2132Z 267DEG 39KT 3643 9013
SGWThe Memphis radar (KNQA), 123 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
A macroburst struck portions of Dunklin County with widespread wind damage from Campbell to Clarkton. Numerous trees and power lines were knocked down. There was significant damage to a building in Campbell. A warehouse suffered major damage in Clarkton and a center pivot irrigation system was overturned. The Lynn Oak Church also suffered damage. A train was derailed along Highway 62 near the Arkansas state line, closing the highway.
A macroburst spread from eastern Clay County into Dunklin County causing widespread damage, especially in the Kennett area. Numerous trees and power lines were knocked down. Several awnings, carports, and sheds were blown down.
The macroburst that struck Dunklin and caused widespread damage in southern New Madrid County then spread into northern Pemiscot County causing widespread damage in Wardell. Trees fell on houses. Numerous power lines were knocked down. A mobile home was blown over and several buildings were damaged. Several homes suffered roof damage.
Straight-line winds caused widespread damage across the Caruthersville area. Trees and power poles were snapped.
Wind-driven hail caused significant damage to structures and roofs in Caruthersville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898939, 898942, 898943, 898966, 898946, 898949, 898948, 898964, 898965.